Discovering that you or a family member performed an activity while not fully awake after taking a sleep medicine can be frightening. Ambien contains zolpidem, which has a serious warning about complex sleep behaviors, including sleepwalking and sleep-driving.
If you are concerned about Ambien sleepwalking and sleep driving, it is important to focus on safety and prompt medical guidance rather than trying to determine the cause on your own.
Step 1: Make the Situation Safe
If the episode is still happening, prioritize immediate safety. If the person is driving, injured, difficult to wake, or otherwise in immediate danger, contact emergency services. Do not put yourself at risk trying to intervene.
If the episode has ended, check for injuries or signs of exposure to hazards such as traffic, falls, or burns. Seek urgent medical care when needed.
Step 2: Do Not Take Another Dose
The FDA advises patients who experience a complex sleep behavior with zolpidem or certain other insomnia medicines to stop taking the medicine and contact a healthcare professional immediately.
Do not take another dose while waiting for advice, and do not independently replace Ambien with another sleep medicine.
Step 3: Tell the Healthcare Professional What Happened
Share as much factual information as possible, including:
-
What activity occurred and approximately when.
-
Whether the person remembers any part of it.
-
The medicine and formulation taken.
-
Other medicines, alcohol, or substances used.
-
Any injury or unusual symptoms.
If a caregiver witnessed the event, their observations may help the clinician understand what happened.
Step 4: Discuss Future Insomnia Care
A healthcare professional can review the event and discuss appropriate next steps. The FDA advises clinicians not to prescribe zolpidem, zaleplon, or eszopiclone to people who have previously experienced a complex sleep behavior after taking one of these medicines.
Do not assume another sleep medicine in the same group will be a safe substitute.
Conclusion
A suspected Ambien-related sleepwalking or sleep-driving episode requires prompt attention even if the person feels normal afterward. Prioritize immediate safety, stop the medicine, and contact a healthcare professional.
Medical disclaimer: This article provides general information and is not a substitute for emergency care or individualized medical advice.
Reference: FDA guidance for patients and caregivers